Forum

Relapse getting to me

I’ve got a working diagnosis of m.s so don’t have a firm diagnosis yet but have a M.S nurse and seeing the M.S specialist in September. Been having a flare up since April. My 4 year old son was diagnosed with Duchennes M.D in January and then I was served a notice to leave my privately rented house due to the landlord’s change in circumstances so have been under considerable stress. Had the usual tingling and burning sensations I get during a flare up in my arms, hands, legs and feet but today I had some spasms in my left leg which has become very painful, feels weaker and more tense. Also numbness has come back in patches beneath my knee. I already have tight muscles in my legs and arms but it feels much more painful and has been accompanied by sharp shock sensations in my leg and arm all on the left side. Also have been quite fatigued. I’m on gabapentin but only 200mg 3 times a day so quite a low dose. Have been told that the neurologist is thinking about prescribing steroids. Can I request oral steroids and are they effective? (I’m needlephobic.) This is my 7th relapse since 2009 and none have been treated yet.

Everyone’s reactions to steroids are different. I’ve had one course of iv steroids and didn’t have too many problems except for not sleeping - but the last lot of steroids which was only about 4 weeks ago which were tablets and I had a horrible time on them and the consultant told me to stop them after 2 days. The steroids didn’t speed anything up I think it was just a case that I’ve had to wait and be patient (which has been b***y hard!!) Personally if I was in the same situation again I would either go for the iv steroids or none at all. The IV isn’t that bad - they fit a cannula and that’s left in for 3 days and then changed so its not too many needles. In regards to the gabapentin if its not working then asking the neurologist/ms nurse or the gp about trying pregablin instead - it’s a stronger tablet so therefore you need less of them and it worked much better for me than the gabapentin. Sounds like you are having a lot to deal with so big hugs x